Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 539, NWS Springfield, MO

August 26, 2003Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 26, 2003, 4:03 PM CDT for Douglas County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 4:03 PM CDT (21:03 UTC)
Expired
Aug 26, 2003, 5:00 PM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Douglas County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 262103
SVRSGF
MOC067-262200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN MISSOURI

* UNTIL 500 PM CDT.

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHEAST OF AVA...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DOUGLAS COUNTY.

THE TOWNS OF GENTRYVILLE...DRURY AND VANZANT ARE ALSO IN THE PATH OF
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3701 9282 3681 9271 3683 9213 3706 9211

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:00 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 2:00 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT TUE AUG 26 2003

.DISCUSSION...
MAIN PROBLEMS THIS PACKAGE WILL BE TEMPERATURES AND CHANCES FOR
DIURNAL SHOWERS IN NEAR TERM...AND THEN MOVEMENT OF COLD FRONT AT
END OF NEAR TERM INTO EXTENDED WITH INCREASED CHANCES FOR
PRECIPITATION. MODELS ARE IN GENERAL AGREEMENT IN TRANSITION OF
UPPER AIR PATTERN WITH 500MB RIDGE OVER SRN HALF OF U.S. AND N INTO
ROCKY MOUTAINS BREAKING DOWN BY 48HRS WITH MAIN BAND OF WESTERLIES
MOVING S ACROSS NORTHERN TIER STATES. SERIES OF S/WVS ACROSS
CENTRAL U.S WILL ALLOW COLD FRONT TO PENETRATE AS FAR S AS MO-AR
BORDER RGN BY FRIDAY EVENING AS SURFACE HIGH PRESSURE BUILDS INTO N
CENTRAL STATES. PWS INCREASE ACROSS FA TO NEAR 2 IN. BY 00Z WED AND
VISIBLE SAT PIX SHOWING CU DEVELOPMENT OVER REGION AND ISOLATED AFTN
TSRA OVER OZARKS POSSIBLE.

MODEL TEMPS IN GOOD AGREEMENT IN NEAR TERM AND MADE ONLY SLIGHT
TWEAKS. WILL KEEP HEAT ADVSY GOING IN NORTHERN AND WESTERN ZONES PER
PREVIOUS FORECASTS AS MAXES BOTH WED AND THU SHOULD BE WARM ENOUGH
WITH INCREASING RH TO MEET CRITERIA.

WITH COLD FRONT MOVING INTO SOUTHERN FA AND STALLING OVER WEEKEND
HAVE EXTENDED POPS THROUGH SATURDAY. LOWERED MAX TEMPS FOR FRIDAY
DUE TO INCREASED CLOUDS AND PRECIPITATION. THINK GFS OVERDOING QPF
FOR WEEKEND BUT WAVE FORMING ON FRONT WILL KEEP CHANCES FOR
PRECIPITATION OVER REGION THROUGH SATURDAY NIGHT.

MRF BRINGS COOL CANADIAN HIGH PRESSURE DOWN INTO CENTRAL PLAINS BY
SUNDAY WITH WELCOME BREAK IN HEAT. TEMPS SHOULD BE BELOW NORMAL FROM
LATE WEEKEND THROUGH END OF EXTENDED.

&&

.SGF...
MO...HEAT ADVISORY THROUGH THURSDAY NORTH & WEST OF THE OZARK
PLATEAU.
KS...HEAT ADVISORY THROUGH THURSDAY.

LSX/WDB
Hazardous weather outlook, Aug 26, 1:30 PM CDT, 2 hours 33 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES RANGING FROM 105 TO 110 DEGREES.

  ISOLATED THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 60 MPH
  AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  HEAT:  ALONG THE KANSAS AND MISSOURI BORDER AND INTO CENTRAL
         MISSOURI THIS AFTERNOON.

  THUNDERSTORMS:  AREAWIDE THROUGH 900 PM.

  DISCUSSION:

  ONCE AGAIN...AFTERNOON HIGHS WILL RANGE FROM 98 TO 103 DEGREES
  ALONG AND NORTHWEST OF A LINE FROM ANDERSON TO GREENFIELD TO
  HERMITAGE TO VICHY.  THE INTENSE HEAT COMBINED WITH MODEST HUMIDITY
  VALUES WILL RAISE HEAT INDICES TO 105 TO 110 DEGREES THIS
  AFTERNOON.

  THE INTENSE HEAT IN CONJUNCTION WITH INCREASING UPPER LEVEL
  MOISTURE WILL LEAD TO AN UNSTABLE ATMOSPHERE THIS AFTERNOON.
  IN RESPONSE...ISOLATED SHOWERS AND THUNDERSTORMS ARE
  EXPECTED TO DEVELOP AND LINGER INTO THE EVENING HOURS.
  A FEW OF THESE STORMS MAY ACQUIRE SEVERE CHARACTERISTICS...
  IN THE FORM OF STRONG DOWNBURST WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON
  WEDNESDAY AFTERNOON.  SOME OF THESE STORMS MAY BECOME SEVERE
  CONTAINING STRONG WIND GUSTS AND FREQUENT CLOUD TO GROUND
  LIGHTNING.

  ON WEDNESDAY AND THURSDAY AFTERNOONS...THE HEAT WILL CONTINUE TO
  BE A CONCERN WITH HEAT INDICES RANGING FROM 105 TO 110 OVER
  EXTREME SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE PULSE LIKE NATURE OF THE EXPECTED STORMS THIS
  AFTERNOON...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Aug 26, 3:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:42 PM CDTSevere Thunderstorm WarningSGFWright63 min
Aug 26, 5:15 PM CDTSevere Thunderstorm WarningSGFChristian60 min
Aug 26, 5:24 PM CDTSevere Thunderstorm WarningSGFWebster51 min
Aug 26, 5:24 PM CDTSevere Thunderstorm WarningSGFStone66 min
Aug 26, 6:09 PM CDTSevere Thunderstorm WarningSGFGreene, Webster66 min
Aug 26, 6:25 PM CDTSevere Thunderstorm WarningSGFLawrence65 min
Aug 26, 6:33 PM CDTSevere Thunderstorm WarningSGFTexas42 min
Aug 26, 6:44 PM CDTSevere Thunderstorm WarningSGFPulaski46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.